North Carolina, 2020Damaging Winds in North Carolina, July 5, 2020
July 5, 2020 · NWS RAH · 7 events in 5 counties and zones
Isolated to scattered showers and storms developed in a weak stationary front in a warm and unstable air mass during the afternoon into the evening across central North Carolina. Some of these storms became severe and produced localized wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $105,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to scattered showers and storms developed in a weak stationary front in a warm and unstable air mass during the afternoon into the evening across central North Carolina. Some of these storms became severe and produced localized wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 5, 10:39 AM EST, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 5, 10:39 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1139 AM EDT Sun Jul 5 2020
.SYNOPSIS...
A stationary front stretching from the NC Crystal Coast to the
Piedmont will weaken through tonight. Meanwhile, subtropical high
pressure will build across the cntl Appalachians and NC through
Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1135 AM Sunday...
12Z upr air data indicate a (700-500 mb) subtropical ridge has
expanded from the OH Valley to the cntl Appalachians and NC this
morning. Associated anticyclonic flow and generally subsident
conditions will result over cntl NC. And observed proximity
soundings this morning from VA to the Carolinas continue to depict a
subsidence inversion between 600-650 mb, one relatively least
prominent at GSO. An axis of relatively maximized 925-850 mb
moisture, characterized by lwr-mid teens C dewpoints in that layer,
was analyzed from MHX to GSO, with drier air flanking to the
northeast at WAL and and southwest at CHS.
At the surface, a front --one which generally coincided with the
aforementioned axis of maximized 925-850 mb moisture and has been
reinforced by maritime ely flow and outflow from convection Sat and
Sat night-- has become quasi-stationary from the Crystal coast wnwwd
across the Piedmont, roughly along I-40, to a lee trough/weak lee
low (1015 mb) centered near HKY/SVH. Both boundaries will remain
quasi-stationary today and likely serve as foci for mainly
scattered, diurnal convection. Meanwhile, weak, 1017 mb high
pressure just offshore the middle Atlantic coast will extend swwd
with a slightly cooler and more stable air mass expected from the
DelMarVA swwd into nern NC.
Convection will again be limited in intensity by the presence of the
inversion warmth/dryness in the mid levels, and also weekly-steered
and sheared, and slow-moving given the presence and proximity of the
subtropical ridge and less than 10 kts of flow from the surface to
400 mb; and localized heavy downpours will result. Despite the slow
movement, only modest precipitable water values of 1.5-1.7 " suggest
any associated flooding would be very localized. Instead, the
primary hazard today will again be from strong to locally damaging
wind gusts owing to the presence of a high DCAPE environment already
in place per 1150 J/kg values sampled at both GSO and RNK this
morning. And forecast models indicate the DCAPE will increase into
the 1200-1500 J/kg range through this afternoon. Convection will
likely diminish from late afternoon onward as outflow and subsequent
forcing mechanisms move away from a moderate instability axis along
the front, into the foregoing drier and more stable environments
flanking cntl NC to the ne and sw.
Otherwise, it will be hot again, with temperatures mostly in the lwr
90s, and with surface dewpoints that will be less prone to mixing
out than previous days. As such, maximum Heat Index values will
reach the mid 90s to around 100 degrees. Generally persistence low
temperatures in the upr 60s to lwr 70s are expected with variably
cloudy but dry conditions tonight.
&&
.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 340 AM Sunday...
Central NC will be in a region of short wave ridging aloft between
general troughiness near New England and a trough/closed low near
the northeastern Gulf Coast. A light south to southeast low level
flow will result in a moist and somewhat unstable airmass but the
greatest convective coverage will be across the Mountains and to our
south across SC and GA. Central NC, especially locations from
Raleigh north and east should be in a region of limited convection.
Highs on Monday will range around 90 with lows around 70. -Blaes
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 258 AM Sunday...
The long term period is shaping up to be somewhat unsettled as the
closed upper low that is currently invof the northern/central Gulf
Coast is progged to gradually drift across the Southeast US through
the mid to late-week period before eventually lifting north during
the late-week or next weekend as it gets drawn into the next short
wave trough moving across the East.
More specifically, Tuesday into early Wednesday looks fairly
unsettled with higher-than-climo PoPs warranted for our area as the
upper low and it's assoc moisture plume will be crossing the
Carolinas. Then Wednesday night the GFS and ECWMF solutions diverge,
with the GFS moving the low offshore, which puts our area on the
subsident and drier side of the low for Thursday. However the ECMWF
stalled the low over the central/eastern Carolinas, which would
warrant high PoPs remaining in the forecast right through Friday.
Thereafter for this weekend, both models indicate the next longwave
trough either deepening over our area and move across our area, thus
will need to keep above-climo PoPs in the forecast.
Temps during the period will generally run a few deg either side of
normal, although the days with more clouds and rain will likely
remain a few deg before normal.
&&
.AVIATION /11Z SUNDAY THROUGH THURSDAY/...
As of 655 AM Sunday...
Varied aviation conditions are noted across central NC early this
morning. A few showers linger near the SC border in Richmond and
Anson Counties with generally dry conditions elsewhere. Areas of
MVFR/IFR fog are noted across much of the northeast Piedmont and the
northern and central Coastal Plain this morning. A few areas of LIFR
fog/low ceilings are noted across the northern and central Coastal
Plain from near KIXA south to LHZ to GSB.
Areas of fog/stratus will give way to improving conditions during
the few hours after daybreak with mainly VFR conditions prevailing
by mid morning. Scattered showers and storms are expected to develop
early this afternoon, favored near and south of a stalled surface
trough that extends west to east just south of the U.S. 64 corridor.
Given limited confidence in the best timing or location for
convection, have opted to include VCSH for most of the afternoon
with chances of convection decreasing around sunset. Outside of
convection, mainly VFR conditions are expected with a diurnally
driven cumulus field across much of the area with more limited
clouds across the north. Areas of fog and stratus are possible late
tonight although with lesser coverage and more favored across the
southern Piedmont and Sandhills. Light winds less than 8kts are
expected today, from the south and southeast across the south and
the northeast to southeast across the north.
Outlook: A more typical summer like and increasingly unsettled
pattern is expected through much of the work week with mainly
afternoon and evening convection along with areas of late night and
early morning fog and stratus. The chances of adverse aviation
conditions are greatest on Tuesday and Wednesday, especially across
the east and southeast. &&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...Blaes
LONG TERM...np
AVIATION...Blaes
Hazardous weather outlook, Jul 5, 2:56 AM EST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
356 AM EDT Sun Jul 5 2020
NCZ007-008-021>027-038>043-073>078-083>086-088-089-060800-
Person-Granville-Forsyth-Guilford-Alamance-Orange-Durham-Franklin-
Nash-Davidson-Randolph-Chatham-Wake-Johnston-Wilson-Stanly-
Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
356 AM EDT Sun Jul 5 2020
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
Scattered thunderstorms this afternoon and early evening will
be capable of producing damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ009>011-028-060800-
Vance-Warren-Halifax-Edgecombe-
356 AM EDT Sun Jul 5 2020
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 5, 12:39 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
139 PM EDT Sun Jul 5 2020
NCZ024-025-051845-
Durham NC-Orange NC-
139 PM EDT Sun Jul 5 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ORANGE AND DURHAM
COUNTIES UNTIL 245 PM EDT...
At 138 PM EDT, Doppler radar was tracking a strong thunderstorm near
Durham, moving northwest at 5 mph.
Wind gusts up to 45 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Durham, Chapel Hill, Eno River State Park, Gorman, Parkwood,
Rollingview Marina, Bethesda, Lake Michie, Falls Lake and Jordan
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3608 7880 3607 7878 3607 7875 3603 7875
3602 7874 3603 7872 3600 7870 3596 7872
3592 7876 3593 7880 3588 7883 3587 7885
3587 7891 3590 7901 3597 7905 3610 7906
3616 7897 3616 7885
TIME...MOT...LOC 1738Z 151DEG 5KT 3604 7888
10Thunderstorm Wind, Durham
- When
- July 5, 12:54 PM EST
- Where
- Durham County, 1.49 mi NNW of East Durham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Public
- Coordinates
- 36.000, -78.880
A tree was reported down on a house and power lines were reported down near North Miami Boulevard.
Thunderstorm Wind, Harnett
- When
- July 5, 4:13 PM EST
- Where
- Harnett County, 3.25 mi NNE of Dunn
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.366, -78.606
One tree was reported down at the intersection of Brookleaf Drive and Fairground Road.
Thunderstorm Wind, Harnett
- When
- July 5, 4:30 PM EST
- Where
- Harnett County, 0.41 mi NNE of Coats
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.425, -78.677
One tree was reported down at the intersection of Highway 55 and Dura Bilt Lane.
Thunderstorm Wind, Harnett
- When
- July 5, 4:31 PM EST
- Where
- Harnett County, 0.89 mi SSE of Coats
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 35.408, -78.675
Power lines were reported down near the intersection of West Main Street and South Church Street.
Thunderstorm Wind, Guilford
- When
- July 5, 6:45 PM EST
- Where
- Guilford County, 1.34 mi NNE of High Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 35.989, -79.995
Trees were reported down at the intersection of Guyer Street at Beaucrest Avenue.
Thunderstorm Wind, Davidson
- When
- July 5, 7:02 PM EST
- Where
- Davidson County, 2.25 mi E of Wallburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 36.018, -80.090
A tree was reported down on power lines in the 5000 block of Curry Road.
Thunderstorm Wind, Forsyth
- When
- July 5, 7:05 PM EST
- Where
- Forsyth County, 2.48 mi SE of Union Cross
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 36.027, -80.086
A tree was reported down on a house at the 200 block of Bear Run Lane.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, July 5, 202019 injured · $110,000 · 1.5 in hail · 6 events
- Excessive Heat in California, July 5 to 8, 20201 death · 1 injured · 2 events
- Heat in Arizona, July 5, 20201 death · 1 event
- Damaging Wind in North Carolina, July 5, 20201 death · 1 event
- Hail and Damaging Winds in North Dakota, July 5 to 25, 2020$260,000 · 3 in hail · 19 events
- Hail and Damaging Winds in Virginia, July 5, 2020$28,000 · 1.25 in hail · 13 events
- Flash Flooding and Flood in Kentucky, July 5 to 9, 20201 in hail · 30 events
- Lightning Strike in Florida, July 5, 20202 injured · 1 event
- Hail and Damaging Winds in Alabama, July 5, 2020$3,000 · 52 kt wind · 17 events
- Damaging Winds in Massachusetts, July 5, 2020$15,000 · 50 kt wind · 7 events
- Damaging Winds in South Dakota, July 5, 202067 kt wind · 11 events
- Damaging Winds in Pennsylvania, July 5, 2020$12,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 910400, 910401, 910402, 910403, 910404, 910405, 910406.